Colorado, 2012

Winter Storm and Avalanche in Colorado, February 12 to 13, 2012

February 12 to 13, 2012 · NWS GJT · 10 events in 10 counties and zones

A Pacific trough produced heavy snowfall in some mountain areas of western Colorado, as well as some lower elevation areas in southwest Colorado.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough produced heavy snowfall in some mountain areas of western Colorado, as well as some lower elevation areas in southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 11, 10:04 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Feb 11, 10:04 PM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1004 PM MST SAT FEB 11 2012

.AVIATION /FOR 06Z TAF ISSUANCE/...

VFR CONDITIONS EXPECTED AT THE TAF SITES THROUGH TONIGHT. OVER
THE SOUTH...SNOW WILL BE INCREASING AFTER MIDNIGHT WITH
DETERIORATING CONDITIONS AS WIDESPREAD MVFR/IFR FORMS OVER THE SOUTHERN
MOUNTAINS. AIRPORTS IMPACTED THE MOST WILL BE KTEX...KDRO AND
KPSO. AFTER 15Z...A MIXTURE OF RAIN AND SNOW WITH THE SNOW LEVEL
RANGING FROM 5000 TO 6000 FEET WILL BE EXPANDING WITH CIGS AOB
BKN025 BECOMING COMMON. SNOW ABOVE 6000 FEET WILL LIMIT
VISIBILITY. SNOW LEVELS WILL LOWER TO NEAR THE VALLEY FLOORS AFTER
00Z MONDAY WITH OCNL VIS BLO 3SM -SN BR CIGS AOB BKN010.

&&

.PREV DISCUSSION /ISSUED 307 PM MST SAT FEB 11 2012/...

SHORT TERM /TONIGHT THROUGH MONDAY/...

A SURGE OF MID AND HIGH LEVEL MOISTURE WAS SWEEPING ACROSS THE AREA
ON THE NOSE OF THE JET ROTATING THROUGH THE BASE OF A TROUGH SYSTEM
OVER SOUTHERN CALIFORNIA EARLY THIS AFTERNOON. KGJX RADAR INDICATED
SOME LIGHT RETURNS OVER EAST-CENTRAL UTAH AND WEST-CENTRAL COLORADO
WHICH IS LIKELY JUST VIRGA AS LOWER LEVELS RELATIVELY DRY ACCORDING
TO MODEL TIME SECTIONS. CLOUD COVER HAS INHIBITED WARMING TODAY
THOUGH STILL PRETTY MILD FOR THIS TIME OF YEAR.

THE PACIFIC STORM MENTIONED ABOVE WILL BEGIN TO BRING LIGHT SHOWERS
TO THE SOUTHERN MOUNTAINS THIS EVENING IN A WEAK OVERRUNNING REGIME.
SHOWERS INCREASE OVER THE SOUTH LATER TONIGHT AS MOISTURE BEGINS TO
ARRIVE AHEAD OF THE SYSTEM. ACCORDING TO A NAM12 MODEL CROSS SECTION
THROUGH THE DURANGO AREA...MOISTURE WILL LOWER TO MOUNTAIN BASES
AFTER 09Z. A 90+ KT JET STREAK ROTATING THROUGH THE BASE OF THE
TROUGH WILL PROVIDE BROAD DIVERGENCE WHILE CAA DEVELOPS AND SOUTH
WINDS INCREASE PROVIDING OROGRAPHIC LIFT. AS A RESULT...EXPECT SNOW
TO BECOME WIDESPREAD OVER THE SOUTHWEST SAN JUANS DOWN TO THE
DURANGO AND PAGOSA SPRINGS AREAS.

THE PACIFIC STORM LIFTS EAST-NORTHEASTWARD ON SUNDAY WITH THE
CENTER MOVING TO A POSITION JUST NORTH OF THE FOUR CORNERS BY SUNDAY
EVENING. BROAD LARGE SCALE LIFT INDICATED IN Q-FIELDS AND MOISTURE
CONSIDERABLE WITH THIS SYSTEM. AS A RESULT...EXPECT MOISTURE TO
SPREAD NORTHWARD ALLOWING SNOW TO DEVELOP OVER THE CENTRAL AND
NORTHERN MOUNTAINS. THE LOWER ELEVATIONS WILL REMAIN RELATIVELY MILD
SO EXPECT MAINLY RAIN SHOWERS BELOW 6000 FEET WITH A MIX OF RAIN
AND SNOW UP TO ROUGHLY 7000 FEET.

PRECIPITATION CONTINUES THROUGH SUNDAY NIGHT AS THE TROUGH SWEEPS
THROUGH THE AREA WITH NORTHWEST FLOW DEVELOPING IN ITS WAKE BY
MONDAY MORNING. RESIDUAL MOISTURE AND OROGRAPHICS WILL CONTINUE TO
BRING SNOW TO THE MOUNTAINS THROUGH MIDDAY BEFORE SNOWFALL BECOMES
MORE SCATTERED IN NATURE MONDAY AFTERNOON.

GIVEN THE DURATION OF THIS EVENT EXPECT SIGNIFICANT SNOWFALL FOR
MOST MOUNTAIN AREAS BY MIDDAY MONDAY. HARDEST HIT WILL BE THE
SOUTHWEST SAN JUANS AND THE ADJACENT LOWER ELEVATIONS JUST TO THE
SOUTH WHERE WINTER STORM WARNINGS HAVE BEEN HOISTED. EXCEPT FOR THE
NORTHERN COLORADO MOUNTAINS...THE REMAINDER OF THE HIGH COUNTRY
WITHIN THE CWFA IS UNDER A WINTER WEATHER ADVISORY WHERE UP TO A
FOOT OF NEW SNOW IS POSSIBLE. THE ELKHEAD...PARK...GORE AND ELK
MOUNTAINS WERE A QUESTIONS MARK AS THESE AREAS ARE UNLIKELY TO PICK
UP MUCH SNOW DURING THE SOUTHWEST PHASE OF THE STORM WHICH BEGINS
LATE TONIGHT AND CONTINUES THROUGH SUNDAY AFTERNOON. HOWEVER...
THERE MAY BE ENOUGH RESIDUAL MOISTURE AND INSTABILITY FOR LOW END
ADVISORY LEVEL SNOW SUNDAY NIGHT INTO MONDAY AFTERNOON. PRESENTLY...
MODELS WERE A BIT LIGHT WITH ACCUMULATIONS OVER THESE AREAS SO WILL
DEFER TO LATER SHIFTS TO DETERMINE WHETHER ADDITIONAL HIGHLIGHTS WILL
BE NECESSARY.

OVERNIGHT LOWS WILL BE RELATIVELY MILD DUE TO CLOUD COVER WHILE
HIGHS WILL BE INHIBITED BY THE SAME CLOUD COVER AND SHOWER ACTIVITY.

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

AFTER A RELATIVELY BRIEF RESPITE...PRECIPITATION WILL AGAIN START
TO SPREAD INTO THE AREA FROM THE WEST AND SOUTHWEST ON MONDAY
NIGHT. THIS IS IN RESPONSE TO THE NEXT LOW PRESSURE SYSTEM
APPROACHING FROM THE GREAT BASIN/DESERT SOUTHWEST. MODELS STILL
SHOWING SOME UNCERTAINTY IN THE TRACK/TIMING OF THIS SYSTEM IN THE
SPLIT FLOW OVER NORTH AMERICA. THE 12Z RUNS OF THE ECMWF AND GFS
SHOW BETTER AGREEMENT THAN PREVIOUS RUNS...BUT DETAILS STILL
PROBLEMATIC. THE EC...SUPPORTED BY THE CANADIAN...IS STILL A
LITTLE SLOWER AND FARTHER SOUTH. IN THE EC SOLUTION...THE LOW
CENTER TRACKS INTO WEST CENTRAL NEW MEXICO TUE NIGHT. THE CANADIAN
IS A LITTLE FARTHER SOUTH. THE GFS ON THE OTHER HAND IS FASTER AND
MORE NORTHERLY WITH THE LOW CENTER OVER NE NEW MEXICO AND THE
TROUGH AXIS TO OUR EAST AT THE SAME TIME FRAME. THE 18Z NAM SEEMS
TO FAVOR THE GFS. WHILE CONFIDENCE HAS INCREASED...THERE STILL
REMAINS SOME AMBIGUITY IN THE FORECAST. BUT IT DOES LOOK LIKE THE
SOUTH WILL BE FAVORED DUE TO THE BETTER OROGRAPHICS...AND THE
BETTER DYNAMICS IN PROXIMITY TO THE LOW. SO ANOTHER GOOD SNOW
EVENT CAN BE EXPECTED BEGINNING MONDAY NIGHT AND CONTINUING INTO
WEDNESDAY...ESPECIALLY FOR THE SOUTHERN MOUNTAINS.

BEYOND MIDWEEK...THE SPREAD BETWEEN THE MODEL SOLUTIONS GROW. THE
LARGE SCALE SPLIT PATTERN REMAINS PROBLEMATIC FOR RESOLVING TIMING
AND TRACK OF FUTURE SHORTWAVES ACROSS THE WEST. THE SPLIT FLOW
WILL CONTINUE WITH THE LATEST MODEL RUNS KEEPING MOST ENERGY
EITHER TO FAR NORTH OR TOO FAR SOUTH FOR ANY SENSIBLE WEATHER OVER
OUR FORECAST AREA. THEREFORE DRIER CONDITIONS ARE EXPECTED. BUT
WITH THE POOR CONTINUITY IN THE MODELS THE FORECAST SHOULD BE
MONITORED FOR POSSIBLE CHANGES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO NOON MST MONDAY FOR
      ZONES 009-012-013-018.
     WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 6 AM MST MONDAY FOR
      ZONES 003-017.
     WINTER STORM WARNING UNTIL NOON MST MONDAY FOR ZONE 019.
     WINTER STORM WARNING FROM 3 AM SUNDAY TO MIDNIGHT MST SUNDAY
      NIGHT FOR ZONES 022-023.
UT...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT MST SUNDAY
      NIGHT FOR ZONES 023-025-028.

&&

SHORT TERM...NL
LONG TERM....EH
AVIATION.....TGJT
Hazardous weather outlook, Feb 11, 4:58 AM MST, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 AM MST SAT FEB 11 2012

COZ001>014-017>023-UTZ022>025-027>029-121300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
458 AM MST SAT FEB 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUDS WILL INCREASE TODAY WITH SNOW SHOWERS STARTING OVER THE
SOUTHERN MOUNTAINS THIS EVENING. MOUNTAIN SNOWFALL WILL BECOME
WIDESPREAD AFTER MIDNIGHT TONIGHT WITH SNOW LEVELS LOWERING TO
6000 FEET BY SUNDAY MORNING. A WINTER STORM WARNING IS IN EFFECT
FOR THE SOUTHWEST SAN JUAN MOUNTAINS WHERE UP TO 17 INCHES IS
EXPECTED BY LATE SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANT MOUNTAIN SNOW ACCUMULATIONS ARE EXPECTED THROUGH
SUNDAY NIGHT. THE SOUTHERN VALLEYS INCLUDING DURANGO...BAYFIELD...
AND PAGOSA SPRINGS COULD SEE SEVERAL INCHES OF SNOW BY LATE SUNDAY
NIGHT. A SECOND STRONGER STORM WILL BRING ANOTHER ROUND OF
SIGNIFICANT SNOWFALL MONDAY NIGHT INTO EARLY WEDNESDAY. STAY
TUNED FOR THE LATEST UPDATES ON THE TIMING AND TRACKS OF THESE
WINTER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 heavy snow, 1 winter storm, 1 avalanche. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
February 12, 3:00 AM MST to February 13, 9:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 10 to 18 inches was measured across the area. Wind gusts of 25 to 50 mph produced areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
February 12, 3:00 AM MST to February 13, 5:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 12 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Heavy Snow, Animas River Basin

When
February 12, 4:00 AM MST to February 13, 7:00 AM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall accumulations of 7 to 10 Inches blanketed the area.

Heavy Snow, San Juan River Basin

When
February 12, 5:00 AM MST to February 13, 2:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall accumulations of 6 to 13 inches blanketed the area.

Winter Weather, Four Corners / Upper Dolores River Basin

When
February 12, 7:00 AM MST to February 13, 5:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches blanketed the area. Locally heavier amounts up to 8 inches were measured near Mancos.

Winter Weather, West Elk and Sawatch Mountains

When
February 12, 8:00 AM MST to February 13, 10:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 12 inches blanketed the area. Locally heavier snowfall amounts included 18 inches at Gothic and 16 inches at Schofield Pass.

Winter Weather, Grand and Battlement Mesas

When
February 12, 10:00 AM MST to February 13, 11:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 11 inches were measured across the area. Wind gusts of 20 to 35 mph produced localized blowing and drifting snow.

Winter Weather, Elkhead and Park Mountains

When
February 12, 10:00 AM MST to February 13, 11:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 10 inches blanketed the area.

Avalanche, Uncompahgre Plateau and Dallas Divide

When
February 12, 1:00 PM MST to February 13, 6:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 8 inches were measured above the 8000 foot level. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Flattop Mountains

When
February 12, 2:00 PM MST to February 13, 12:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 11 inches were measured across the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370330, 370335, 370331, 370332, 370339, 370334, 370333, 370338, 370336, 370337.